Alabama, 2012

Drought in Alabama, February 1 to 29, 2012

February 1 to 29, 2012 · NWS BMX · 12 events in 12 counties and zones

Periodic rains fell across the northern portion of central Alabama during the first part of February, however below normal rainfall fell across the southeast. This led to drought conditions persisting during the first half of February and worsening for the latter part of the month.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Periodic rains fell across the northern portion of central Alabama during the first part of February, however below normal rainfall fell across the southeast. This led to drought conditions persisting during the first half of February and worsening for the latter part of the month. Drought conditions continued for Barbour, Russell, Pike, Lowndes, Randolph, Elmore, Chambers, Lee, Bullock, Macon, Tallapoosa, and Montgomery counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jan 31, 11:29 PM CST, 31 minutes earlier.

Area forecast discussion, Jan 31, 11:29 PM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1129 PM CST TUE JAN 31 2012

.UPDATE...

FOR AVIATION.

&&

.DISCUSSION...

SHORTWAVE NEAR THE FOUR CORNERS REGION WILL SHIFT OUT INTO THE
PLAINS OVERNIGHT. THIS WILL CONTINUE TO PULL MOISTURE NORTHWARD
FROM THE GULF. A FEW SHOWERS SHOWING UP IN NORTHERN MISSISSIPPI
AND SOME LIGHT SHOWERS MIGHT MOVE INTO WESTERN ALABAMA LATE
TONIGHT. THE CURRENT FORECAST HANDLES THAT WELL ENOUGH SO NO
CHANGES PLANNED WITH THE POPS. TEMPERATURES AND DEWPOINTS ADJUSTED
PER LATEST OBSERVATIONS. CLOUDS WILL CONTINUE TO PLAY A
SIGNIFICANT ROLE IN HOW QUICKLY TEMPERATURES DROP. EXPECT MID 40S IN
THE EASTERN COUNTIES TO MID MID 50S IN THE WEST. UPDATES OUT SHORTLY.

&&

.AVIATION...

06Z TAF DISCUSSION.

REALLY ONLY CHANGE WAS TO ADD IN VCSH FOR THE LIGHT SPRINKLES THAT
ARE CURRENTLY MOVING THROUGH TCL...BHM...EET...AND ANB. THESE WILL
BE ON AND OFF FOR THE NIGHT AND DO NOT ANTICIPATE ANY SUBSTANTIAL
ACCUMULATION THROUGH AT LEAST 12Z. MORE COVERAGE WILL DEVELOP DURING
THE MORNING IN THE WEST AND SLIDE THROUGH DURING THE DAY. CLOUDS
WILL CONTINUE TO LOWER THROUGH THE NIGHT AND INTO THE MORNING HOURS.
TRIED TO TIME OUT WHEN THE MVFR AND EVEN IFR CEILINGS WOULD OCCUR.
THERE COULD BE SOME BRIEF WINDOWS OF IFR IN THE WEST BEFORE 23Z WITH
MORE PERSISTENT RAIN BANDS...BUT PREDOMINATE LOWER CEILINGS WILL BE
BEHIND THE RAIN SHIELD. AS EARLY AS 22 TO 23Z IN TCL AND 1 TO 2 Z AT
MGM AND TOI.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

88/16
Hazardous weather outlook, Jan 31, 5:56 PM CST, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
556 PM CST TUE JAN 31 2012

ALZ011>015-017>050-020000-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
556 PM CST TUE JAN 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 drought. Local standard time, as filed.

Drought, Elmore

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Elmore forecast zone
Reported by
Other Federal Agency
Coordinates
32.597, -86.149 (the zone’s center; the record gives no point)

Elmore County began the month in Severe (D3) drought conditions and was upgraded to an Extreme (D3) drought on February 14th.

Drought, Lee

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Lee forecast zone
Reported by
Other Federal Agency
Coordinates
32.601, -85.356 (the zone’s center; the record gives no point)

Lee County began the month in Severe (D3) drought conditions and was upgraded to an Extreme (D3) drought on February 14th.

Drought, Bullock

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Bullock forecast zone
Reported by
Other Federal Agency
Coordinates
32.100, -85.716 (the zone’s center; the record gives no point)

Bullock County began the month in Severe (D3) drought conditions and was upgraded to an Extreme (D3) drought on February 14th.

Drought, Macon

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Macon forecast zone
Reported by
Other Federal Agency
Coordinates
32.386, -85.693 (the zone’s center; the record gives no point)

Macon County began the month in Severe (D3) drought conditions and was upgraded to an Extreme (D3) drought on February 14th.

Drought, Tallapoosa

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Tallapoosa forecast zone
Reported by
Other Federal Agency
Coordinates
32.862, -85.797 (the zone’s center; the record gives no point)

Tallapoosa County began the month in Severe (D3) drought conditions and was upgraded to an Extreme (D3) drought on February 14th.

Drought, Montgomery

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Montgomery forecast zone
Reported by
Other Federal Agency
Coordinates
32.220, -86.208 (the zone’s center; the record gives no point)

Montgomery County began the month in Severe (D3) drought conditions and was upgraded to an Extreme (D3) drought on February 14th.

Drought, Barbour

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Barbour forecast zone
Reported by
Other Federal Agency
Coordinates
31.870, -85.393 (the zone’s center; the record gives no point)

Barbour County experienced Exceptional (D4) drought conditions for the entire month of February.

Drought, Russell

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Russell forecast zone
Reported by
Other Federal Agency
Coordinates
32.288, -85.185 (the zone’s center; the record gives no point)

Russell County experienced Extreme (D3) drought conditions for the entire month of February.

Drought, Pike

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Pike forecast zone
Reported by
Other Federal Agency
Coordinates
31.803, -85.941 (the zone’s center; the record gives no point)

Pike County experienced Extreme (D3) drought conditions for the entire month of February.

Drought, Lowndes

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Lowndes forecast zone
Reported by
Other Federal Agency
Coordinates
32.155, -86.650 (the zone’s center; the record gives no point)

Lowndes County experienced Severe (D2) drought conditions for the entire month of February.

Drought, Randolph

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Randolph forecast zone
Reported by
Other Federal Agency
Coordinates
33.294, -85.459 (the zone’s center; the record gives no point)

Randolph County experienced Severe (D2) drought conditions for the entire month of February.

Drought, Chambers

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Chambers forecast zone
Reported by
Other Federal Agency
Coordinates
32.914, -85.392 (the zone’s center; the record gives no point)

Chambers County experienced Severe (D2) drought conditions for the entire month of February.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366783, 366784, 366785, 366786, 366788, 366789, 366791, 366793, 366794, 366795, 366796, 366797.